Alert archive / North Dakota / Flash Flood Warnings in 2005
Flash Flood Warning 47, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Aug 17, 2005, 8:30 AM CDT for Walsh County, North Dakota. It was in force for 14 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2005, 8:30 AM CDT (13:30 UTC)
- Expired
- Aug 17, 2005, 10:00 PM CDT
- In force
- 14 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 98 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 9:30 AM CDT | FLASH FLOOD | Edinburg, ND | CITY STREETS AND PARK FLOODED DUE TO RAPID RAIN RATES AND OVER 4.5 INCHES OF PRECIPITATION THROUGH THE MORNING. SOME BASEMENT FLOODING AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 1.5 hours before the alert went out and 336 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1601 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFGF 171331 FFWFGF NDC099-180300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 830 AM CDT WED AUG 17 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * FLASH FLOOD WARNING FOR... WALSH COUNTY IN NORTHEAST NORTH DAKOTA * UNTIL 1000 PM CDT * AT 828 AM CDT...DOPPLER RADAR INDICATED HEAVY RAIN FROM A THUNDERSTORM 4 MILES SOUTHWEST OF PARK RIVER...OR ABOUT 20 MILES WEST OF GRAFTON. THE STORM PRODUCING THE HEAVY RAIN WAS MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE GRAFTON...PARK RIVER...MINTO AND WARSAW. A WEATHER OBSERVER IN EDINBURG REPORTED 4.4 INCHES OF RAINFALL OVERNIGHT. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING WITH ANOTHER PERIOD OF HEAVY RAINFALL POSSIBLE AT THAT TIME. DUE TO SATURATED SOIL CONDITIONS FROM THE OVERNIGHT RAINFALL...ANY ADDITIONAL RAINFALL WILL QUICKLY PRODUCE RUNOFF. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. LAT...LON 4823 9826 4821 9718 4851 9719 4852 9830 $$ BRAMER
2 follow-up statements
000 WGUS73 KFGF 171732 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1232 PM CDT WED AUG 17 2005 NDC099-180300- WALSH ND- 1232 PM CDT WED AUG 17 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR WALSH COUNTY UNTIL 1000 PM CDT WEDNESDAY EVENING... AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAIN HAD MOVED OUT OF WALSH COUNTY. HOWEVER...ADDITIONAL THUNDERSTORM DEVELOPMENT...WITH THE POTENTIAL FOR HEAVY RAINFALL...SHOULD FORM BY MID AFTERNOON AND CONTINUE INTO THE EVENING HOURS. DUE TO SATURATED SOIL CONDITIONS FROM THE EARLY MORNING RAINFALL...ANY ADDITIONAL PRECIPITATION WILL QUICKLY PRODUCE RUNOFF AND CAUSE FLASH FLOODING. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. LAT...LON 4823 9826 4821 9718 4851 9719 4852 9830 $$ BRAMER
000 WGUS73 KFGF 172258 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 558 PM CDT WED AUG 17 2005 NDC099-180300- WALSH ND- 558 PM CDT WED AUG 17 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR WALSH COUNTY UNTIL 1000 PM CDT WEDNESDAY EVENING... AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING VERY HEAVY RAIN IN THE EASTERN PORTION OF THE COUNTY. THIS STORM WAS 5 MILES SOUTH OF GRAFTON MOVING TO THE EAST AT 20 MPH. RAINFALL IN THE LAST HOUR ACROSS THE EASTERN PORTION OF THE COUNTY WAS BETWEEN ONE HALF AND THREE QUARTERS OF AN INCH. THE STORMS ARE EXPECTED TO CONTINUE TO FORM ACROSS THE CENTRAL PORTION OF THE COUNTY AND ANOTHER ONE TO TWO INCHES OF RAIN IS POSSIBLE THROUGH 10 PM. AT 5 PM...THE WEATHER OBSERVER FROM EDINBURG REPORTED A STORM TOTAL PRECIPITATION AMOUNT TODAY OF 5.05 INCHES. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. LAT...LON 4823 9826 4821 9718 4851 9719 4852 9830 $$ BRAMER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 4:29 AM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Aug 17, 4:29 AM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 429 AM CDT WED AUG 17 2005 .SHORT TERM... WATER VAPOR LOOP SHOWS UPPER LEVEL LOW CIRCULATION CENTER OVER NORTHEAST WY. MODELS MAY BE A LITTLE FAST WITH THIS FEATURE. SOME RIDGE BUILDING DOWNSTREAM WAS NOTED OVER EASTERN MT AND THE WESTERN DAKOTAS. WATER VAPOR LOOP ALSO SHOWS UPPER RIDGING OVER THE GULF OF AK WITH TROUGH DIGGING DOWNSTREAM OVER BC WITH THE NEXT SHORT WAVE. A THIRD UPPER LOW WAS LOCATED OVER NORTHERN AB. LOW PRESSURE OVER SOUTHEAST MT WILL MOVE INTO NORTHERN SD BY WED NIGHT. A WARM FRONT WAS LOCATED FROM SOUTHEAST MT TO FAR TO EAST CENTRAL MN WILL MOVE INTO THE NORTHERN VALLEY THIS AFTERNOON. GOOD MOISTURE AND WARM TEMPERATURE ADVECTION TO OCCUR NORTH OF THE FRONT TODAY AND WHERE THUNDERSTORMS WILL BE MOST LIKELY TO OCCUR. CURRENTLY STORM OVER ND WERE MOSTLY IN THE 850 HPA THETA-E RIDGE. NAM MODEL SOUNDINGS INDICATE GOOD LOW MOISTURE CENTERED AROUND 850 HPA. NAM 850 HPA MOISTURE FIELD LOOKS BETTER WITH THE HIGHER DEWPOINTS THAN THE GFS HOWEVER WILL DISREGARD THE DRY POCKET ACROSS SD ON THE NAM INITIALIZATION. UPPER LEVEL JET FORECAST ACROSS THE CENTRAL PLAINS WITH UPPER LOW MOVING INTO THE AREA THIS AFTERNOON SHOULD PRODUCE ANOTHER AREA OF PRECIPITATION TO THE CENTRAL PLAINS. BIS AND ABR VAD WIND HAS LOW LEVEL JET ABOUT 35-40 KNOTS. INSTABILITY REMAINS THROUGH THURSDAY WITH COLD FRONT MOVING IN FROM THE WEST THURSDAY. EXPECT SHOWERS FRIDAY WITH WRAP AROUND PRECIPITATION. .LONG TERM... NO CHANGES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && HOPPES
Hazardous weather outlook, Aug 17, 7:36 AM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 736 AM CDT WED AUG 17 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181200- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 736 AM CDT WED AUG 17 2005 ...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON... ...SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA AND PARTS OF NORTHWEST MINNESOTA FOR THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND EVENING ISOLATED SEVERE THUNDERSTORMS THIS MORNING ACROSS EASTERN NORTH DAKOTA AND ADJACENT PARTS OF NORTHWEST AND WEST CENTRAL MINNESOTA. SOME HAIL MAY BE EXPECTED THIS MORNING. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. SEVERE THUNDERSTORM WILL REDEVELOP THIS AFTERNOON AND EVENING AFTER 4 PM AND SHOULD DIMINISH AFTER MIDNIGHT. ALL OF EASTERN NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA WILL BE UNDER THE THREAT OF SEVERE WEATHER. LARGE HAIL AND DAMAGING WIND CAN BE EXPECTED. WARM MOIST AIR WILL MOVE NORTH INTO THE RED RIVER VALLEY TODAY. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO THE AREA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON SOUTH OF A LINE FROM ROSEAU MINNESOTA TO FORMAN NORTH DAKOTA. LARGE HAIL AND DAMAGING WIND ARE POSSIBLE. THE STORM WILL BE MOST LIKELY IN THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 12:52 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 39 min |
| Aug 17, 10:55 AM CDT | Flash Flood Warning | FGF | Grand Forks | 12 hr |
| Aug 17, 4:30 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs | 60 min |
| Aug 17, 4:55 PM CDT | Tornado Warning | FGF | Barnes | 65 min |
Nearby
Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.